New research has found a medication commonly used to treat arthritis and other inflammatory disorders could increase the risk of skin cancer.
The research, conducted by the University of Dundee, Queen Mary University of London and the Wellcome Sanger Institute, noted a link between azathioprine and a mutational signature found in cutaneous squamous cell carcinoma (cSCC), a common form of skin cancer. Azathioprine is commonly prescribed to treat a multitude of conditions, including inflammatory bowel disease, arthritis, vasculitis and organ rejection in patients who have had transplants
Although it was previously known that azathioprine could lead to increased photosensitivity to UVA light, the latest study, published in the Journal of Nature Communications, found that the drug can also leave a molecular fingerprint in skin cancers.
“We recommend all physicians give appropriate advice on UVA avoidance including year-round sun protection for their patients on azathioprine,” Professor of Dermatology in the School of Medicine at Dundee Charlotte Proby said in a statement.
Despite the new finding, researchers don’t believe azathioprine should be withdrawn or taken off the market. They argued that like all medication, the risks should always be balanced against the benefits, especially if treating a potentially life-threatening disease. Instead, researchers have argued that better sun protection could benefit those who use azathioprine.
“It’s important that sun protection, skin surveillance and early diagnosis/lesion removal are part of the routine management of patients on azathioprine,” Proby said.
In Australia, cSCCs cancer makes up 30 per cent of all non-melanoma skin cancers and typically impacts areas of the skin most exposed to the sun such as the head, neck, hands, legs and arms. Unlike other cancers, it can grow quickly in a matter of months and can be identified as red scaly spots, lumps and painful sores.
According to Cancer Council Australia, the best way to prevent skin cancers is to avoid sunburn by minimising sun exposure. This can typically be done by avoiding direct exposure when the SunSmart UV Index exceeds 3, typically in the middle of the day. Additionally, SPF30+ sun cream should be worn, while protective clothing and hats should be used to cover risk areas.
Although the study included just 37 people and researchers acknowledge further studies need to be done to verify findings, they also said it provides a strong case for an association between the mutational signature and long-term azathioprine use.
It’s always important to talk about potential risks and side effects of medication with a GP or health professional.